Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Lubbock, TX

October 1, 2002Castro County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 1, 2002, 9:47 PM CDT for Castro County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2002, 9:47 PM CDT (02:47 UTC)
Expired
Oct 1, 2002, 10:15 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Castro County, TX

What was reported inside it

TimeReportWhereRemark
Oct 1, 10:05 PM CDTHail 1.75Dimmitt, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS54 KLUB 020247
SVRLBB
TXC069-020315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
945 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1015 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 
  60 MPH AND HAIL UP TO THE SIZE OF NICKELS 18 MILES SOUTHWEST OF
  DIMMITT...MOVING NORTH-NORTHEAST AT 55 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  DIMMITT...
  EASTER...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3432 10253 3431 10227 3476 10220 3474 10251

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 7:50 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 1, 7:50 PM CDT, 1 hour 57 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT TUE OCT 1 2002

WILL SEND QUICK UPDATE TO RAISE POPS OVER THE SOUTHERN SOUTH
PLAINS AS CONVECTION MOVES NORTH-NORTHEAST OUT OF THE PERMIAN
BASIN. STORMS HAVE EXHIBITED SPLITTING CHARACTERISTICS WITH LEFT
MOVER ABOUT TO MOVE INTO DENVER CITY SHORTLY.

.LUB...NONE.

TINSLEY
Hazardous weather outlook, Oct 1, 11:30 AM CDT, 10 hours 17 minutes before
TXZ021>044-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS SOUTH PLAINS...
EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS THIS
AFTERNOON AND TONIGHT. SMALL HAIL AND WIND GUSTS UP TO 40 MPH MAY BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT ACROSS THE SOUTHERN TEXAS PANHANDLE...THE
NORTHERN SOUTH PLAINS AND THE EXTREME NORTHERN LOW ROLLING PLAINS.
DIME TO QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS.

ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE THURSDAY AND THURSDAY
NIGHT ACROSS THE EASTERN SOUTH PLAINS...EXTREME SOUTHEAST TEXAS
PANHANDLE AND LOW ROLLING PLAINS. DIME TO QUARTER SIZE HAIL AND WIND
GUSTS NEAR 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS.

A STRONG PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY
NIGHT. THIS WILL PROVIDE THE EXTREME SOUTHERN TEXAS PANHANDLE...
SOUTH PLAINS AND LOW ROLLING PLAINS WITH WINDY CONDITIONS ON FRIDAY.
WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE
POSSIBLE. WITH STRONG SURFACE WINDS AND DRY CONDITIONS THERE WILL BE
A HIGH DANGER FOR GRASS FIRES...THUS ANY OUTDOOR BURNING IS
DISCOURAGED ON FRIDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:12 PM CDTSevere Thunderstorm WarningLUBParmer48 min
Oct 1, 7:41 PM CDTSevere Thunderstorm WarningLUBYoakum49 min
Oct 1, 9:02 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran43 min
Oct 1, 9:16 PM CDTSevere Thunderstorm WarningLUBLamb29 min
Oct 2, 6:37 PM CDTSevere Thunderstorm WarningLUBHale, Lamb23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.